Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 18 (2022), 023, 16 pages      arXiv:2108.11103

Post-Lie Magnus Expansion and BCH-Recursion

Mahdi J. Hasan Al-Kaabi a, Kurusch Ebrahimi-Fard b and Dominique Manchon c
a) Mathematics Department, College of Science, Mustansiriyah University, Palestine Street, P.O. Box 14022, Baghdad, Iraq
b) Department of Mathematical Sciences, Norwegian University of Science and Technology, Trondheim, Norway
c) Laboratoire de Mathématiques Blaise Pascal, CNRS et Université Clermont-Auvergne (UMR 6620), 3 place Vasarély, CS 60026, F63178 Aubière, France

Received August 26, 2021, in final form March 10, 2022; Published online March 23, 2022

We identify the Baker-Campbell-Hausdorff recursion driven by a weight $\lambda=1$ Rota-Baxter operator with the Magnus expansion relative to the post-Lie structure naturally associated to the corresponding Rota-Baxter algebra. Post-Lie Magnus expansion and BCH-recursion are reviewed before the proof of the main result.

Key words: post-Lie algebra; pre-Lie algebra; Rota-Baxter algebra; Magnus expansion; BCH-formula; rooted trees.

pdf (519 kb)   tex (115 kb)  


  1. Agrachev A.A., Gamkrelidze R.V., Chronological algebras and nonstationary vector fields, J. Sov. Math. 17 (1981), 1650-1675.
  2. Al-Kaabi M.J.H., Monomial bases for free pre-Lie algebras, Sém. Lothar. Combin. 71 (2014), B71b, 19 pages, arXiv:1309.4243.
  3. Arnal A., Casas F., Chiralt C., A note on the Baker-Campbell-Hausdorff series in terms of right-nested commutators, Mediterr. J. Math. 18 (2021), 53, 16 pages, arXiv:2006.15869.
  4. Bai C., Guo L., Ni X., Nonabelian generalized Lax pairs, the classical Yang-Baxter equation and PostLie algebras, Comm. Math. Phys. 297 (2010), 553-596, arXiv:0910.3262.
  5. Baxter G., An analytic problem whose solution follows from a simple algebraic identity, Pacific J. Math. 10 (1960), 731-742.
  6. Blanes S., Casas F., Oteo J.A., Ros J., The Magnus expansion and some of its applications, Phys. Rep. 470 (2009), 151-238, arXiv:0810.5488.
  7. Bonfiglioli A., Fulci R., Topics in noncommutative algebra. The theorem of Campbell, Baker, Hausdorff and Dynkin, Lecture Notes in Math., Vol. 2034, Springer, Heidelberg, 2012.
  8. Butcher J.C., An algebraic theory of integration methods, Math. Comp. 26 (1972), 79-106.
  9. Chapoton F., Livernet M., Pre-Lie algebras and the rooted trees operad, Int. Math. Res. Not. 2001 (2001), 395-408, arXiv:math.QA/0002069.
  10. Chapoton F., Patras F., Enveloping algebras of preLie algebras, Solomon idempotents and the Magnus formula, Internat. J. Algebra Comput. 23 (2013), 853-861, arXiv:1201.2159.
  11. Curry C., Ebrahimi-Fard K., Munthe-Kaas H.Z., What is a post-Lie algebra and why is it useful in geometric integration, in Numerical Mathematics and Advanced Applications - ENUMATH 2017, Lect. Notes Comput. Sci. Eng., Vol. 126, Springer, Cham, 2019, 429-437, arXiv:1712.09415.
  12. Curry C., Ebrahimi-Fard K., Owren B., The Magnus expansion and post-Lie algebras, Math. Comp. 89 (2020), 2785-2799, arXiv:1808.04156.
  13. Ebrahimi-Fard K., Guo L., Kreimer D., Spitzer's identity and the algebraic Birkhoff decomposition in pQFT, J. Phys. A: Math. Gen. 37 (2004), 11037-11052, arXiv:hep-th/0407082.
  14. Ebrahimi-Fard K., Guo L., Kreimer D., Integrable renormalization. II. The general case, Ann. Henri Poincaré 6 (2005), 369-395, arXiv:hep-th/0403118.
  15. Ebrahimi-Fard K., Guo L., Manchon D., Birkhoff type decompositions and the Baker-Campbell-Hausdorff recursion, Comm. Math. Phys. 267 (2006), 821-845, arXiv:math-ph/0602004.
  16. Ebrahimi-Fard K., Lundervold A., Munthe-Kaas H.Z., On the Lie enveloping algebra of a post-Lie algebra, J. Lie Theory 25 (2015), 1139-1165, arXiv:1410.6350.
  17. Ebrahimi-Fard K., Manchon D., A Magnus- and Fer-type formula in dendriform algebras, Found. Comput. Math. 9 (2009), 295-316, arXiv:0707.0607.
  18. Ebrahimi-Fard K., Mencattini I., Post-Lie algebras, factorization theorems and isospectral flows, in Discrete mechanics, Geometric Integration and Lie-Butcher series, Springer Proc. Math. Stat., Vol. 267, Editors K. Ebrahimi-Fard, M. Linán Barbero, Springer, Cham, 2018, 231-285, arXiv:1711.02694.
  19. Ebrahimi-Fard K., Mencattini I., Munthe-Kaas H.Z., Post-Lie algebras and factorization theorems, J. Geom. Phys. 119 (2017), 19-33, arXiv:1701.07786.
  20. Ebrahimi-Fard K., Patras F., From iterated integrals and chronological calculus to Hopf and Rota-Baxter algebras, in Algebra and Applications 2: Combinatorial Algebra and Hopf Algebras, ISTE Ltd, 2021, 55-118, arXiv:1911.08766.
  21. Grossman R., Larson R.G., Hopf-algebraic structure of families of trees, J. Algebra 126 (1989), 184-210.
  22. Guo L., An introduction to Rota-Baxter algebra, Surveys of Modern Mathematics, Vol. 4, International Press, Somerville, MA, Higher Education Press, Beijing, 2012.
  23. Iserles A., Nørsett S.P., On the solution of linear differential equations in Lie groups, R. Soc. Lond. Philos. Trans. Ser. A Math. Phys. Eng. Sci. 357 (1999), 983-1019.
  24. Magnus W., On the exponential solution of differential equations for a linear operator, Comm. Pure Appl. Math. 7 (1954), 649-673.
  25. Manchon D., A short survey on pre-Lie algebras, in Noncommutative Geometry and Physics: Renormalisation, Motives, Index Theory, Editor A.L. Carey, ESI Lect. Math. Phys., Eur. Math. Soc., Zürich, 2011, 89-102.
  26. Mencattini I., Quesney A., Silva P., Post-symmetric braces and integration of post-Lie algebras, J. Algebra 556 (2020), 547-580, arXiv:1907.12081.
  27. Mielnik B., Plebański J., Combinatorial approach to Baker-Campbell-Hausdorff exponents, Ann. Inst. H. Poincaré Sect. A (N.S.) 12 (1970), 215-254.
  28. Munthe-Kaas H.Z., Lundervold A., On post-Lie algebras, Lie-Butcher series and moving frames, Found. Comput. Math. 13 (2013), 583-613, arXiv:1203.4738.
  29. Munthe-Kaas H.Z., Wright W.M., On the Hopf algebraic structure of Lie group integrators, Found. Comput. Math. 8 (2008), 227-257, arXiv:math.AC/0603023.
  30. Oudom J.-M., Guin D., On the Lie enveloping algebra of a pre-Lie algebra, J. K-Theory 2 (2008), 147-167, arXiv:math.QA/0404457.
  31. Spitzer F., A combinatorial lemma and its application to probability theory, Trans. Amer. Math. Soc. 82 (1956), 323-339.
  32. Vallette B., Homology of generalized partition posets, J. Pure Appl. Algebra 208 (2007), 699-725, arXiv:math.AT/0405312.

Previous article  Next article  Contents of Volume 18 (2022)